No More Benadryl, Please!

I’ve been at my parent’s house for almost a week and for the last three days my Mast Cells have been going crazy. I’ve had almost continuous allergic reactions with non-stop itching and digestive problems. I’m glad that I have two bottles of Benadryl, because I’m taking 50mg each day. Some days I’ve had to take more. I have a hard time understanding what’s causing all the reactions.

Mast Cell Activation Disorder seems to be the most visible of my illnesses. When my body reacts to something the first thing I notice is a strange feeling that’s always the same. It’s a tingling feeling that can very quickly turn into itching that can burn a little. If the reaction moves slowly, a dose of Benadryl may be able to stop the progression. But, this week the reactions have been lightning fast!

After the itching starts there is almost an immediate stomach attack. Severe nausea, vomitting, and diarrhea can be the next steps of this. Lately, this has been the end of it. When the worst happens I start to black out. This is when I give myself an Epi-Pen shot, or call my husband to do it. Often, I do pass out for a while. Sometimes I don’t black out, but gradually get better.

Woman drinking from a cup

I don’t understand everything about Mast Cell Activation Disorder, but neither do doctors. It’s so hard to have disorders that are rare or rarely diagnosed. This means that doctors don’t suspect them and so never sent me for testing. Thankfully, I was diagnosed because of my history of anaphylaxis. After the fact, my three miscarriages at 8 weeks were almost certainly caused by Mast Cell Activation Disorder.

Only because three doctors put their heads together (they guessed correctly and put me on antihistamines during my next pregnancy) was I able to carry the baby to term. Being “allergic to yourself” is a bizarre thing to hear from a doctor. It’s even more bizarre to think about that.

I hope that this cycle of reactions will end soon. I can’t even remember how long the last one lasted. I’m so sick of them. My doctor stopped me from taking Cromolyn and many other things for awhile. I was so nauseated that we decided to stop things and see if it would help. The drugs are to be added back in gradually to see what may be tolerated.

I really don’t like the effects of 50mg of Benadryl. I feel so groggy and sometimes just fall asleep. And, don’t get me started about Benadryl dreams. I have had so many terrifying dreams after taking Benadryl. I hope that tonight will be different.

@2021, copyright Lisa Ehrman

Disclaimer: I’m not a medical expert. This post contains my experiences and opinions and is not meant to be taken as medical advice. If you have a medical concern, please consult your personal physician.

2 thoughts on “No More Benadryl, Please!”

  1. Ugh! I can’t even imagine having to take Benadryl all the time. My body doesn’t like Benadryl and while it used to make me groggy and worked just fine in recent years it has started to make my heart race and leaves me feeling so jittery. Hope you get a decent night’s sleep soon.

    1. Having a racing heart is so awful! It’s amazing how strong Benadryl is! I actually didn’t have to take any today and it feels good.

Leave a Comment

Your email address will not be published. Required fields are marked *